Alert archive / Missouri / River Flood Warnings in 2008

River Flood Warning 131, NWS Kansas City, MO

June 4, 2008Cooper County, Saline County, Missouri

NWS Kansas City, MO issued this river flood warning at Jun 4, 2008, 10:50 PM CDT for Cooper County, Saline County, Missouri. It took effect at Jun 5, 2008, 10:25 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 4, 2008, 10:50 PM CDT (03:50 UTC)
In effect from
Jun 5, 2008, 10:25 PM CDT
Expired
Jun 5, 2008, 5:52 PM CDT
In force
Issued by
NWS Kansas City, MO
Flood severity
Minor

Counties Cooper County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Blackwater River near Blue Lick (BLVM7). The gauge peaked at 24.14 ft at Jun 6, 2008, 5:00 PM CDT.

actionminormoderate10203006/0506/06
Action stage
19 ft
Minor stage
24 ft
Moderate stage
29 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06908000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Jun 4, 6:26 PM CDT, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 4, 6:26 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
626 PM CDT WED JUN 4 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
/420 PM CDT WED JUN 4 2008/
SHORT RANGE (THIS EVENING THROUGH FRIDAY)...

FOCUS FOR THE NEXT COUPLE OF DAYS IS ON THE CONTINUING POTENTIAL
FOR CONVECTION ACROSS THE LOWER MISSOURI RIVER VALLEY.

FOR TODAY AND TONIGHT THE CHALLENGE HAS BEEN IN PINNING DOWN THE CAP
AND HOW THAT WILL AFFECT OUR CONVECTION ALONG THE WARM FRONT. THE
FRONT...OR EFFECTIVE FRONT...STARTED THE DAY STRETCHED FROM EAST
CENTRAL KANSAS THROUGH CENTRAL MISSOURI. INCREASING SOUTHERLY WINDS
ACROSS THE PLAINS (INDUCED BY A DIGGING TROUGH IN THE GREAT BASIN)
HAS MOVED THE FRONT NORTH...WITH IT NOW STRETCHING FROM FROM THE
SURFACE LOW IN SOUTH CENTRAL KANSAS NORTHEAST THROUGH NORTHWEST
MISSOURI AND ALONG THE IOWA BORDER. WARM AIR CAP HAS SPREAD ACROSS
MUCH OF THE REGION BEHIND THE RETREATING FRONT. 18Z TOPEKA SOUNDING
SUPPORTS THIS BY INDICATING THAT A CAP OF 14C HAS ADVECTED IN ALOFT
THUS FAR. THIS AGREES WELL WITH THE 12Z/04 GFS MODEL RUN...WHICH
INDICATES THAT THE CAP WILL HOLD STRONG ACROSS THE SOUTHERN HALF OF
THE FORECAST AREA THROUGH THE EVENING HOURS AND EXPAND NORTH AFTER
MIDNIGHT. BY COMPARISON THE NAM AND RUC MODELS BOTH HAVE BEEN
ADVERTISING A WEAKER CAP...BUT THIS LOOKS DUE TO CONVECTION THAT THE
MODELS WANTED TO INITIATE ALONG THE FRONTAL BOUNDARY IN NORTHWEST
MISSOURI.

FOR LATE THIS AFTERNOON AND TONIGHT...CONVECTIVE INITIATION HAS
BEGUN NORTHEAST OF GRAND ISLAND...WHERE A 700MB WAVE (EVIDENT ON
WATER VAPOR IMAGERY MOVING INTO WEST KANSAS AND WEST NEBRASKA) IS
SPARKING ACTIVITY. THESE STORMS HAVE BEGUN TO MOVE TO NORTHEAST. THE
ACTIVITY IS EXPECTED TO DEVELOP EAST THROUGH THE REST OF THE
AFTERNOON AND EVENING HOURS ALONG THE KANSAS NEBRASKA BORDER...
POTENTIALLY REACHING INTO FAR NORTHWEST MISSOURI AFTER 7PM. HAVE
KEPT OVERNIGHT CONVECTION LIMITED TO AREAS ALONG AND NORTH OF
HIGHWAY 36 FROM ST JOSEPH TO MACON NEAR THE FRONT. THERE WILL BE A
POTENTIAL FOR ANY THUNDERSTORM THAT DOES GO UP THIS EVENING TO
PRODUCE SEVERE WEATHER GIVEN THE ABUNDANT MOISTURE AND AVAILABLE
SHEAR. HOWEVER...THE BEST FOCUS FOR SEVERE IS IN THE FAR NORTHWEST
CORNER OF MISSOURI...IN AREAS ADJACENT TO THE NEBRASKA BORDER WHERE
THE BETTER SHEAR AND BACKED SURFACE WINDS OFFER AN ENHANCED
ENVIRONMENT FOR SEVERE WEATHER. OTHERWISE...LOCALIZED FLOODING
ISSUES COULD ALSO OCCUR WITH ANY STORMS THAT DEVELOP TONIGHT...BUT
CURRENT THOUGHTS ARE THAT ANY STORMS THAT DEVELOP WILL MOVE NORTH
QUICKLY ACROSS THE IOWA BORDER LIMITING THE TIME THEY SPEND IN OUR
FORECAST AREA. AS A RESULT I HAVE OPTED NOT TO ISSUE ANY FLOOD WATCH
FOR THE FORECAST AREA TONIGHT.

FOR THURSDAY...THE TROUGH DIGGING INTO THE GREAT BASIN WILL BEGIN TO
MOVE OUT INTO THE PLAINS. AS THIS OCCURS ANOTHER ROUND OF STORMS IS
EXPECTED TO IGNITE ACROSS THE DRYLINE THAT WILL HAVE DEVELOPED
ACROSS CENTRAL KANSAS INTO CENTRAL NEBRASKA THURSDAY AFTERNOON.
SHEAR AND INSTABILITY LENDS WEIGHT TO THE IDEA THAT STORMS WILL
START AS SUPER CELLS ALONG THE DRYLINE...BUT THAT THE SYSTEM WILL
EVOLVE INTO A QUASI-LINEAR LINE OF STORMS AS IT MOVES EAST INTO FAR
EASTERN KANSAS AND WESTERN MISSOURI. PROGRESSION OF THE FRONT AND
ASSOCIATED STORMS CURRENTLY PEG THE ACTIVITY MOVING INTO THE EAST
KANSAS LATE IN THE EVENING HOURS. SEVERE THUNDERSTORM ACTIVITY WILL
BE A POSSIBLE WITH THE STORMS AS THEY MOVE THROUGH OVERNIGHT
THURSDAY. FRIDAY MORNING WILL SEE OUR FORECAST REGION JUST BEHIND
THE FRONTAL BOUNDARY...WITH MOST OF THE CONVECTIVE ACTIVITY THAT
MIGHT BE LEFT SHIFTING EAST QUICKLY.

CUTTER

LONG RANGE (SATURDAY THROUGH WEDNESDAY)...

STAYED STATUS QUO FOR MOST OF THE EXTENDED FORECAST...ESPECIALLY FOR
TEMPERATURES.  TO SAY IT WILL BE UNSEASONABLY WARM FROM SATURDAY
THROUGH WEDNESDAY WOULD BE AN UNDERSTATEMENT. EXPECTING VERY HOT AND
HUMID CONDITIONS TO ONCE AGAIN TAKE OVER AFTER A BRIEF COOLING
PERIOD EARLY FRIDAY...DUE TO REMAINS OF THE POSSIBLE THUNDERSTORMS
FROM THURSDAY NIGHT.

ECMWF AND GFS DIFFER SLIGHTLY ON THE PROGRESSION OF THE SURFACE
LOW...WITH THE ECMWF RAPIDLY MOVING THE LOW NORTHEASTWARD. IF YOU
BELIEVE THE GFS...THERE WILL BE BETTER CHANCE OF PRECIPITATION IN
OUR NORTHERN COUNTIES SATURDAY NIGHT INTO SUNDAY ALONG THE SURFACE
BOUNDARY.  850MB THETA-E CONVERGENCE AT 00Z SUNDAY IS FORECAST TO BE
IN EAST CENTRAL KANSAS...JUST TO THE WEST OF OUR CWA.  BASED ON THIS
AND THE FORECAST LOCATION OF THE SURFACE BOUNDARY...FEEL THAT ANY
CONVECTION THAT FORMS WILL BE IN OUR NORTHERN COUNTIES. SO DECIDED
TO KEEP IN THE SLIGHT CHANCE  TO LOW CHANCE POPS FOR SATURDAY NIGHT
THROUGH SUNDAY MORNING UP NORTH. AS FOR THE SEVERE POTENTIAL...A
LITTLE TOO EARLY TO TELL. ALL DEPENDS ON HOW FAR NORTH THE BOUNDARY
GETS.  DEFINITELY WILL BE ENOUGH ENERGY AVAILABLE TO PROMOTE
THUNDERSTORM DEVELOPMENT.

MONDAY AND TUESDAY AN UPPER LEVEL RIDGE WILL CONTINUE TO BUILD IN
THE EASTERN CONUS...KEEPING THE TREND OF WARMER TEMPERATURES ALIVE
AND WELL. AT THIS TIME WILL NOT COMPLETELY RULE OUT ISOLATED SHOWERS
AND THUNDERSTORMS TUESDAY AND WEDNESDAY AFTERNOON...AS IS THE
USUALLY CASE FOR THIS TIME OF YEAR OVER OUR AREA.

MJS

&&

.AVIATION...

FOR THE 00Z TAFS...WITH STRENGTHENING CAP AND SURFACE BOUNDARY NORTH
OF AREA...WILL GO WITH DRY TAFS THROUGH TONIGHT. MAIN PROBLEM WILL
BE WITH THE STRENGTHENING LLJ WHICH WILL CAUSE PROBLEMS WITH WIND
SHEAR OVERNIGHT. DURING THE DAY ON THURSDAY...EXPECTED TO REMAIN
CAPPED THROUGH THE 00Z TIME PERIOD. WINDS SHOULD MIX DOWN RATHER
QUICKLY IN THE MORNING...WITH GUSTY SOUTH WINDS EXPECTED THROUGH THE
DAY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 4, 8:50 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
850 PM CDT WED JUN 4 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
850 PM CDT WED JUN 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A WARM FRONT HAS LIFTED NORTH DURING THE DAY AND NOW WAS JUST NORTH
OF THE IOWA BORDER EARLY THIS EVENING. IN ITS WAKE...A STRONG MID
LEVEL CAP WAS SURGING NORTHEAST INTO KANSAS AND
MISSOURI...INHIBITING THUNDERSTORM DEVELOPMENT IN MISSOURI.
SCATTERED SEVERE THUNDERSTORMS CONTINUED THIS EVENING IN EASTERN
NEBRASKA AND SOUTHERN IOWA WITH THE STORMS GENERALLY MOVING EAST. AN
ISOLATED SEVERE THUNDERSTORM MAY BE ABLE TO PENETRATE THE CAP
SLIGHTLY AND MOVE INTO EXTREME NORTHWEST MISSOURI TONIGHT...MAINLY
ALONG THE IOWA BORDER IN ATCHISON AND NODAWAY COUNTIES IN MISSOURI.
THE PRIMARY THREATS ARE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE NORTH AND WEST
OF THE FORECAST AREA LATE THURSDAY AFTERNOON AND EVENING...WITH THE
ACTIVITY MOVING INTO THE AREA OVERNIGHT INTO FRIDAY MORNING. LARGE
HAIL AND DAMAGING WINDS...ALONG WITH EXCESSIVE RAINFALL WILL BE
POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED IN AREAS NORTH OF A LINE
FROM ATCHISON KANSAS TO MACON LATE THIS AFTERNOON AND DURING THE
EVENING HOURS.

DB

In the hours before

Local storm report, Jun 4, 6:37 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            1 NW MERRIAM            39.03N 94.71W
06/03/2008                   JOHNSON            KS   PUBLIC

            DRIVEWAY AND YARD FLOODED DUE TO THE HEAVY RAINS.

&&

GAMIS
Local storm report, Jun 4, 6:41 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 WSW MERRIAM           39.01N 94.71W
06/03/2008  E1.75 INCH       JOHNSON            KS   PUBLIC

&&

GAMIS
Local storm report, Jun 4, 6:42 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             1 SW MERRIAM            39.01N 94.71W
06/03/2008  E0.88 INCH       JOHNSON            KS   PUBLIC

&&

GAMIS
Local storm report, Jun 4, 6:55 PM CDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 SW MERRIAM            39.01N 94.71W
06/03/2008  E1.00 INCH       JOHNSON            KS   PUBLIC

&&

GAMIS
Local storm report, Jun 4, 6:56 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
656 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 WNW MERRIAM           39.02N 94.71W
06/03/2008  E1.25 INCH       JOHNSON            KS   PUBLIC

&&

GAMIS
Local storm report, Jun 4, 6:59 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
659 PM CDT WED JUN 04 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLOOD            2 NW MERRIAM            39.04N 94.72W
06/03/2008                   JOHNSON            KS   PUBLIC

            FLOODING WAS REPORTED NEAR MERRIAM DUE TO HEAVY RAINS.

&&

GAMIS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 9:53 PM CDTRiver Flood WarningEAXChariton, Howard, Saline19 days
Jun 4, 10:46 PM CDTRiver Flood WarningEAXCooper, Howard19 days
Jun 5, 12:16 AM CDTSevere Thunderstorm WarningEAXAtchison44 min
Jun 5, 1:28 AM CDTAreal Flood AdvisoryEAXAtchison6 hr
Jun 5, 3:14 AM CDTRiver Flood WarningEAXAndrew, Holt, Nodaway66 hr
Jun 5, 3:19 AM CDTWind AdvisoryEAXAndrew, Atchison, Bates, Buchanan, Cass, Clay and 8 more17 hr
Jun 5, 3:26 AM CDTRiver Flood WarningEAXAtchison, Holt4 days
Jun 5, 6:46 AM CDTRiver Flood WarningEAXAndrew, Nodaway52 hr
Jun 5, 11:23 AM CDTRiver Flood WarningEAXPlatte14 days
Jun 5, 11:23 AM CDTRiver Flood WarningEAXBuchanan11 days
Jun 5, 2:28 PM CDTRiver Flood WarningEAXAndrew, Buchanan3 days
Jun 5, 3:42 PM CDTRiver Flood WarningEAXPlatte13 days
Jun 5, 3:42 PM CDTRiver Flood WarningEAXPlatte14 days
Jun 5, 3:51 PM CDTFlash Flood WatchEAXAdair, Andrew, Atchison, Bates, Buchanan, Caldwell and 24 more12 hr
Jun 5, 6:22 PM CDTTornado WarningEAXAtchison38 min
Jun 5, 6:33 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway42 min
Jun 5, 6:57 PM CDTTornado WarningEAXAtchison33 min

Nearby

River Flood Warnings in Missouri, 2008Every river flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.